North Carolina, 2019

Damaging Wind in North Carolina, June 20, 2019

June 20, 2019 · NWS ILM · 1 event in 1 county or zone

An upper trough combined with a surface trough to produce a severe weather outbreak over eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An upper trough combined with a surface trough to produce a severe weather outbreak over eastern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 20, 1:48 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jun 20, 1:48 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
248 PM EDT Thu Jun 20 2019

.SYNOPSIS...
Severe thunderstorms possible ahead of an approaching cold
front this afternoon and early evening. After the cold frontal
passage, drier and less humid air will arrive Friday. Heat and
humidity, and the chance for showers and thunderstorms will
gradually return through the weekend into early next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 245 PM Thursday...Convective/severe event about to get
going this afternoon via a developing cumulus field and some
showers starting to show up. All of the area is now in a Severe
Thunderstorm Watch (number 408) until 10 PM. I certainly expect as
the event evolves western counties will be able to be dropped
west to east. Recent runs of the high resolution guidance show
most of the activity offshore by late evening. A quick
meteorological overview shows a strong shortwave moving across
Kentucky with strong heating ahead of the system as well as
adequate bulk shear. With the synoptic surface winds fairly
strong, the sea breeze should remain in close proximity to the
coast all but mitigating marine layer influences. I have
maintained the chance to likely pops but will likely increase to
categorical briefly as things progress. The front will lag behind
a bit crossing the area Friday morning with high pressure settling
in through Saturday morning. Expect slightly cooler temperatures
starting Friday with dewpoints much cooler dropping into the
middle to even lower 60s at times. Dry conditions after tonight's
event.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 245 PM Thursday...Mid/upper ridge axis will move across the
Mississippi River valley Saturday and maintain NW flow aloft
across the Carolinas. Quasi-stationary frontal boundary is
expected to be lingering across the area Saturday into Saturday
night, and with some moisture return, can't rule out the potential
for some limited shower/tstm development. Any frontal remnants
should be north of the forecast area Sunday, however scattered
convection will still be possible given typical afternoon
instability. Will opt for consensus MOS for temperature forecast,
as the ECMWF and GFS are 5-6 degrees apart by Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 PM Thursday...Mid/upper ridge axis will transition
overhead Monday. This will act to suppress convection, although
isolated to widely scattered activity will be possible given low-
level return flow. It will also cause temperatures to surge, with
highs each day reaching into the low to mid 90s. Monday and
Tuesday are expected to be the warmest days based on latest
guidance, with heat indices approaching advisory criteria these
days. Widely scattered to scattered showers/tstms can't be ruled
out at this point for any day, however should be most isolated
Monday-Tuesday due to subsidence associated with the mid/upper
ridge.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Stratus has lifted to widespread Cu across the
area. Skies will become mostly clear and remain VFR through a
majority of the afternoon. Southerly winds 15-25 knots with
higher gusts will continue to increase this afternoon as the PG
tightens ahead of an approaching cold front. With the existing
instability and high shear, high confidence of an organized line
of convection developing this afternoon and progressing through
the CWA, beginning at the inland terminals around 21Z and
reaching the coastal terminals, quickly, by 00Z. LLWS (25040KT)
possible along the coast as the cold front moves through after
00Z. Clearing skies will follow as winds become westerly around
10-15 knots; VFR conditions will return through the end of the
period.

Extended Outlook...Mainly VFR through the period with brief MVFR/IFR
conditions from afternoon convection and early morning fog and/or,
low stratus.

&&

.MARINE...
As of 245 PM Thursday...Small craft conditions underway this
afternoon as a strong storm system and cold front are affecting
the waters. Expect the advisory to continue through midday Friday
although the southwest flow of 20-25 knots will have shifted to
westerly as the front moves offshore. High pressure will build in
beyond this through early Saturday with winds dramatically
decreasing to ten knots or less by Friday evening with a weak
westerly direction. Significant seas will remain elevated through
Friday morning basically running in a range of 4-7 feet. No
changes to the expiration of the advisory at noon Friday.

Surface front will be wavering across the area Saturday,
somewhere in the vicinity of the South Santee River. Wind speeds
Saturday will be variable and 10 kt or less near the front,
veering to the ENE on the north of the boundary, and increasing
to 10-15 kt. The front will wash out, with SE surface winds
developing by Sunday, the S Sunday night as Bermuda high sets
up. General southerly flow will persist Monday through midweek,
with isolated to scattered showers/tstms possible each day. An
8-9 second SE swell is expected to develop by Monday and
continue into midweek, with seas remaining below 3 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until noon EDT Friday for AMZ250-252-254-
     256.

&&

SYNOPSIS...CRM
NEAR TERM...SHK
SHORT TERM...CRM
LONG TERM...CRM
AVIATION...21
Hazardous weather outlook, Jun 20, 2:33 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
333 PM EDT Thu Jun 20 2019

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
211945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
333 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe TSTMs likely late this afternoon to mid evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat advisory possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-211945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
333 PM EDT Thu Jun 20 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Severe Thunderstorm Watch.

Severe TSTMs possible late tonight on the 0-20 nm waters with gusts
up to 50 kt.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-211945-
Coastal Brunswick-
333 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.
   Severe Thunderstorm Watch.

Severe TSTMs possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat advisory possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-211945-
Coastal Pender-Coastal New Hanover-
333 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Risk of Rip Currents.
   Severe Thunderstorm Watch.

Severe TSTMs possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat Advisory possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-211945-
Coastal Horry-Coastal Georgetown-
333 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Severe Thunderstorm Watch.

Severe TSTMs possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat Advisory possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 20, 4:57 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
557 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     1 SW TIMMONSVILLE       34.12N  79.96W
06/20/2019                   FLORENCE           SC   LAW ENFORCEMENT

            TREE DOWN AT HAM ROAD AND US ROUTE 76.

&&

EVENT NUMBER ILM1900096

RAN
Special weather statement, Jun 20, 5:02 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington NC
602 PM EDT Thu Jun 20 2019

NCZ087-202245-
Robeson NC-
602 PM EDT Thu Jun 20 2019

...SPECIAL WEATHER STATEMENT...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elrod, or 12 miles southwest of Red Springs, moving east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lumberton, Red Springs, Pembroke, Fairmont, Maxton, St. Pauls,
Rowland, Hestertown, Buie, Robeson Community College, Wakulla, Elrod,
Smiths, Howellsville, Raemon, Tolarsville, Barker Ten Mile, Purvis,
Prospect and Rennert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern North Carolina...and northeastern South Carolina.

LAT...LON 3474 7886 3469 7881 3467 7881 3466 7882
      3465 7881 3462 7883 3459 7883 3457 7886
      3452 7886 3451 7884 3447 7889 3445 7892
      3455 7936 3460 7943 3470 7940 3477 7933
      3482 7936 3483 7890
TIME...MOT...LOC 2202Z 267DEG 36KT 3465 7928

19
Local storm report, Jun 20, 5:03 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
603 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     6 E NESMITH             33.67N  79.42W
06/20/2019                   WILLIAMSBURG       SC   LAW ENFORCEMENT

            TREE DOWN ON COUNTY LINE ROAD BETWEEN NEW FARM RD AND
            PLEASANT HILL DRIVE.

&&

EVENT NUMBER ILM1900097

RAN
Special weather statement, Jun 20, 5:06 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
606 PM EDT Thu Jun 20 2019

NCZ107>109-202230-
Inland New Hanover NC-Inland Brunswick NC-Coastal New Hanover NC-
606 PM EDT Thu Jun 20 2019

...SPECIAL WEATHER STATEMENT FOR CENTRAL NEW HANOVER AND NORTHEASTERN
BRUNSWICK COUNTIES UNTIL 630 PM EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Town Creek, or 9 miles southwest of Leland, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wilmington, Leland, Carolina Beach, Wrightsville Beach, Kure Beach,
South Masonboro Island, Snows Cut, Figure Eight Island, North
Masonboro Island, Boiling Spring Lakes, Bishop, Hightsville,
Wilmington International Airport, Myrtle Grove, Masonboro, Phoenix,
Ogden, Winnabow, Mayfaire and Batarora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern North Carolina.

LAT...LON 3417 7783 3400 7790 3401 7793 3410 7794
      3413 7792 3414 7795 3420 7796 3416 7797
      3412 7795 3412 7794 3403 7799 3408 7832
      3421 7830 3422 7825 3430 7820 3428 7773
TIME...MOT...LOC 2206Z 270DEG 39KT 3416 7815

19
Special weather statement, Jun 20, 5:26 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
626 PM EDT Thu Jun 20 2019

SCZ039-054>056-202330-
Coastal Georgetown SC-Williamsburg SC-Coastal Horry SC-
Inland Georgetown SC-
626 PM EDT Thu Jun 20 2019

...SPECIAL WEATHER STATEMENT FOR GEORGETOWN AND SOUTHEASTERN
WILLIAMSBURG COUNTIES UNTIL 730 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lambert, or 13 miles west of Georgetown, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Myrtle Beach, Georgetown, DeBordieu Colony, Surfside Beach, Pawleys
Island, Myrtle Beach Airport, Yawkey South Island, Springmaid Pier,
Garden City, Murrells Inlet, Winyah Bay Entrance, Socastee, Andrews,
North Santee, Rhems, Oatland, Sampit, Plantersville, Earle and
Warsaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.

LAT...LON 3314 7928 3315 7935 3322 7945 3323 7946
      3324 7948 3325 7948 3324 7949 3327 7956
      3331 7968 3356 7968 3365 7912 3361 7912
      3366 7905 3369 7888 3346 7910 3339 7915
      3329 7917 3320 7917 3312 7925 3312 7928
TIME...MOT...LOC 2225Z 251DEG 42KT 3336 7953

MW
Special weather statement, Jun 20, 5:27 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wilmington NC
627 PM EDT Thu Jun 20 2019

NCZ109-110-202300-
Inland Brunswick NC-Coastal Brunswick NC-
627 PM EDT Thu Jun 20 2019

...SPECIAL WEATHER STATEMENT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shallotte, moving east at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Oak Island, Shallotte, Holden Beach, Ocean Isle Beach, Caswell Beach,
Bald Head Island, Ocean Crest Pier, Yaupon Beach, Boiling Spring
Lakes, St. James, Southport, Makatoka, Civie Town, Supply, Exum,
Brunswick County Community College Main Campus, Winnabow, Mill Creek,
Town Creek and Russtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern North Carolina.

LAT...LON 3397 7795 3393 7794 3384 7796 3386 7801
      3388 7801 3388 7802 3389 7803 3391 7814
      3391 7829 3389 7843 3412 7848 3418 7798
      3412 7795 3413 7795 3412 7794 3411 7794
      3411 7795 3410 7795 3410 7793 3406 7793
TIME...MOT...LOC 2226Z 256DEG 48KT 3396 7840

MORGAN

The radar

The Wilmington radar (KLTX), 35 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
June 20, 5:49 PM EST to 5:51 PM EST
Where
Brunswick County, 0.57 mi E of Caswell Beach
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.900, -78.060

A Wunderground station at Caswell Dunes recorded a 60 mph gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837209.